I have been on prednisone for two months. My face and neck are all swollen. Will this go away when I eventually get off the prednisone? I feel awful!
I didn't know you can be on that for a long time my mother n law who has cancer was on that for about 2wks which is how long she was supposed be on it and her tongue swelled up and her throat closed up but don't stop taking it unless u speak with a dr Ijust find it odd that your swelling up. Sorry if I'm no help
Hello. Glad I saw your question. I have been on prednisone for eight years continuously from huge doses in the hospital to 60 and down at home. And, yes, you can definitely be in it for years.
The swelling will go down. It is actually a special watery fat deposit that the prednisone makes (cortisol response). Other traits are a hump at back of neck, extended belly. The face is called moon face.
Here is the warning: DO NOT stop prednisone because of your appearance. Sudden stopping can put a susceptible person into heart problems, coma, aggression. Many possibilities. No one knows if they will have that effect. Slow tapering gets you off. I get moon face at 25mg or over, as I slowly taper, I get my face back. Be sure to tell your doctor if you get sick, trauma, or fevers over 100 F. Your ability to fight infection is slower.
How long you are on the medication depends upon what is being treated and how effective it is for your condition. Be sure to talk with your physician and let the doc know this is bothering you. Reading also helps and may make more sense since you are neither alone with these effects and that you can be better later. Your doctor will taper you properly. Stay strong.
I have been taking prednisone for nearly 3 months for pericarditis. Initially I began with 30 mgs and felt pretty great on it. I lost all the water weight I gained in the hospital and on the excessive dose of ibuprofen they had me on previously for the pericarditis. Then I had a relapse and got up'd to 40 mgs. Again for a week I felt pretty great, almost manic and thought I would avoid all the weight gain and mood swings I'd been warned about. But a few weeks later I had put on ten pounds. (From 120-130lbs) Granted I was caving to carb cravings but I generally do not eat excessive calories. I had aquired the round belly and my face was swollen and there was constant pressure behind my eyes. I didn't recognize my reflection. She was puffy and old:( I think this made me depressed alone but and I found it hard to focus or be motivated to do anything. Even as I tapered to 30 mgs and 20 no change.
Today I have been down to 10 mgs for 3 days now, and I think the swelling and pressure in my face is beginning to subside. I know from here on out I'm going to have to taper in smaller increments, probably to 5mgs and then maybe even 2.5 to avoid withdrawal but I'd be happy if I could reverse the weight gain in my belly, and I'm even feeling motivated to join the gym again and get started. Anyone else feel like life gets better at these smaller doses? And for those of you that are beginning to taper I just want to encourage you! I'm not sure how quickly everyone bounces back but even after 2 days on 10 mgs I think I recognize my face better today. Also, I notice taking the prednisone as soon as I get out of bed on a little food helps. Sometimes I would wait a few hours and I think this set my adrenal system up for a roller coaster ride. Hope this helps. Feels good to share and too and to know the moon face and round belly and all the other nasty side effects are just the drug and reversible. Pred saved my life but it sure is hard on the body!
Been on 80mg for 2 months. The swelling won't be as bad if you can control your diet and drink tons of water. I drink a gallon of water a day and eat a strict fruits, vegetables and lean meat diet. The swelling in my body is pretty minimal.
You're not going to dodge it completely, but I hear many people blame prednisone for things like weight gain, face swelling, ect. But, I switched to this strict diet after ending up in the hospital (same time they put me on the preddie) and I've actually lost 25 lbs (went from 195-170) and feel 1000xs better than I ever have. I'm tapering now (down to 20mg a day). So, I'm excited to see how things end up with the crap totally out of my system. But from all the things I've read, your body will generally go back to just the way it was pre-preddie. Once you're off it long enough.
Diet though. Can't overstate it. It's important!
I was taking 40 mg of prednisone for 2 weeks than 35mg and steadily decreasing. It wasn't working so the doctors added 1 g of Solumedrol a day with the prednisone. My face looks like a planet!!! OMG! I've been on steroids for a couple of months. My last IV was a few days ago. The swelling is crazy and I'm not seeing any change so far. I know I have gained weight but not that badly. Its onviously swelling. I hope this goes down soon because it's making me depressed.
It's nice to read about side effects that others are dealing with too..maybe we should get t-shirts that say.. "Prednisone patient"..my appearance has dramatically changed, it's depressing yet incredible, how fast this medication changes your whole body and mind. And others notice the changes too.. I was on 80 MG for an eye condition and now I am being tapered down being on 20 MG til Friday. I've been decreasing by 10 weekly..exercising doesn't seem to help either.
3 months for me. Started at 100mg, now at 60. Still swollen at face and shoulders near neck but getting used to it (as opposed to the alternative). I hear swelling goes away at lower doses. Good luck to you and stay strong.
I was diagnosed with dermatomyositis January 2016, and started with 60mg of prednisone. I was on 60mg for 3 months and then tapered down to 50 and so on. I am currently on 20mg but my face continues to be swollen and I always feel bloated! I have little facial hair and my shoulders feel huge. I'm looking forward to the day where I don't have to depend on prednisone! Stay strong! It will go away!
I, too, have gotten the 'moon' face and very swollen neck. Was on 60mg, then tapered to 40mg, then 20mg over about 3-4 weeks. I have been off of it for 4 days now and the swelling has not gone down yet. Wondering how long before it goes down? I am sure it is different for everyone. My other systems included high heart rate, difficulty breathing, plus a few others.
How much is your dose? Why are you taking it. I take 10 mg in the morning and I not only did not swell or gain weight but I lost weight which my Doctor was surprised. I often have different reactions than the general public and also we all have different bodies and will vary in our responses, however the best you can do is to make sure your doctor is aware of your concerns and that he gives you a response that satisfies you not him/her. Good luck to you.
"I started on 1000 milligrams... "
If you were taking predinsone, this would be very dangerous. The literature doesn't recommend doses higher than 80 mg daily except in very specific instances. Maybe you mean 100 mg? Or possibly it's another drug? 1000 mg equals 1 gram. Generally prescribers will switch to another steroid (such as IV or IM Solumedrol) when you get above 80mg.
Ditto, post reporting solumedrol 100 grams daily "added". This would be 100,000 mg in solumedrol alone. It is dispensed as 40 mg, 125 mg, 500 mg and 1000 mg per 5 mL doses for reference.
Prednisone side effects are terrible. Hope you all are feeling and looking better soon.
(5 mg daily trying for 5 mg every other day, 30 pounds gained. Vegetarian, water fanatic.)
Hi there. I've also been on Prednisone for long periods of time for Crohn's disease flare ups. I usually start at 60mg and taper according to how severe the flare up is. This time I taper down 5mg every 2 weeks. At 40mg and above I get the moon face, trouble swallowing, rapid heart rate, mood swings, swollen belly, and weight gain but the pain from the disease is so much worse to deal with. Prednisone for me allows me to be able to normally go about my day if my Crohn's meds stop working or the new meds haven't kicked in yet. My body looks and feels like someone old with not much time left but the Prednisone is the best choice to keep me going. I don't know what your illness is but there are a lot of excellent support groups you can check out. It helps to talk to others who are dealing with the same or similar issues. Facebook has some good ones as well. Anyway, take care everyone. Wishes of good health to all!
Read all your questions and answers so thankyou as it's making me understand a little more clearly about my face swelling throats swallowing craving for carbs chocolate more food
I've been on prednisone since 2013 started out with 60 weened all the way down to 3 mg than had Dr visit in march 2017 and I lost muscle count so now she has uped my prednisone . Yes my face was swollen but went down I do Zumba 2 days a week but still have a belly. My weight keeps fluctuating my biggest problem is the gut. When I get less than 10 mg my muscles get weak and than I have a lupus set back which makes me weak and gets blisters under my nails.prednisone just change your whole outer appearance so just be thankful of your body because when you're confined to a wheelchair than no body want pay you any attention.
I have a ruptured disc and was put on Prednisone for a few weeks. My face is swollen. I stopped about 1 week ago. I hope my swelling goes down soon.
I hope everyone out there feels better.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.